Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 66, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2017, 8:36 PM EDT for Allen County, Indiana. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 8:36 PM EDT (00:36 UTC)
- Expired
- May 28, 2017, 9:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Allen County, IN
The radar
The Northern Indiana radar (KIWX), 58 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 8:37 PM EDT | HAIL 0.88 | 1 Sw Fort Wayne, IN | |
| May 28, 8:54 PM EDT | HAIL 1 | Fort Wayne, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
514
WUUS53 KIWX 290036
SVRIWX
INC003-290115-
/O.NEW.KIWX.SV.W.0066.170529T0036Z-170529T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
836 PM EDT SUN MAY 28 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Allen County in northeastern Indiana...
* Until 915 PM EDT
* At 836 PM EDT, a severe thunderstorm was located near Fort Wayne,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Wayne, New Haven, Huntertown, Woodburn, Grabill,
Leo-cedarville, Cuba, Arcola, Harlan, Rolling Hills, Edgerton In
Allen County and Wallen.
This includes the following highways...
INTERSTATE 469 between MILE MARKERs 16 and 30.
INTERSTATE 69 IN INDIANA between MILE MARKERs 300 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4097 8526 4115 8532 4126 8511 4127 8480
4107 8480
TIME...MOT...LOC 0036Z 247DEG 22KT 4109 8521
HAIL...1.00IN
WIND...60MPH
$$
PBM2 follow-up statements
360
WWUS53 KIWX 290102
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
902 PM EDT SUN MAY 28 2017
INC003-290115-
/O.CON.KIWX.SV.W.0066.000000T0000Z-170529T0115Z/
Allen IN-
902 PM EDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHEASTERN ALLEN COUNTY...
At 901 PM EDT, a severe thunderstorm was located over Grabill, or 7
miles northeast of New Haven, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Fort Wayne, New Haven, Woodburn, Grabill, Leo-cedarville, Cuba,
Harlan and Edgerton In Allen County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4102 8504 4117 8503 4126 8502 4127 8480
4107 8480
TIME...MOT...LOC 0101Z 258DEG 29KT 4117 8496
HAIL...1.00IN
WIND...<50MPH
$$
PBM130
WWUS53 KIWX 290116
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
916 PM EDT SUN MAY 28 2017
INC003-290126-
/O.EXP.KIWX.SV.W.0066.000000T0000Z-170529T0115Z/
Allen IN-
916 PM EDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEN COUNTY HAS
EXPIRED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
allowed to expire.
LAT...LON 4102 8504 4117 8503 4126 8502 4127 8480
4107 8480
TIME...MOT...LOC 0116Z 247DEG 22KT 4119 8490
$$
PBMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:50 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 28, 6:50 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 650 PM EDT Sun May 28 2017 .SYNOPSIS... Issued at 647 PM EDT Sun May 28 2017 Showers and thunderstorms will taper through the evening. A cold front will then move through overnight and bring cooler and less humid air into the region for Memorial Day Monday and into midweek. However, a shower or isolated thunderstorm can't be ruled out later in the day Memorial Day afternoon as a result of a weak disturbance moving through. Low temperatures drop back into the middle to upper 50s overnight, then rebound into the lower to middle 70s on Memorial Day. Highs will trend cooler into the middle to upper 60s by Wednesday then moderate back into the 70s by next weekend. && .SHORT TERM...(This Evening through Monday) Issued at 647 PM EDT Sun May 28 2017 Primary focus on afternoon/evening convection amid corridor of 1500-2000 j/kg axis in advance of approaching cold front. Better deep layer shear lags west of instability axis and large factor in maintaining storms to near/sub severe limits versus higher end risk. West to east storm motion along prior latent outflows/differential heating axis. Strong 0-2km moisture flux convergence with most convection presenting warm rain processes and numerous cell mergers adding to flooding concerns, especially in areas where antecedent conditions are deeply saturated. && .LONG TERM...(Monday Night through Sunday) Issued at 647 PM EDT Sun May 28 2017 Much quieter, cooler than normal through the rest of the week. One final/slight shortwave disturbance rotating through Upper Great Lakes vortex before it fills/lifts out northeast to present a low/quite limited convection potential Tuesday afternoon. Otherwise, blocking pattern appears to hold into next weekend with mean central CONUS ridge dominating for at or below normal temps and fortunately below normal rainfall amounts. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 647 PM EDT Sun May 28 2017 Primarily VFR through the forecast period. Focus on timing out convection in vicinity of KFWA. Otherwise, primary significance appears to be greater diurnal mixing depth in post frontal regime/shallow instability midday/afternoon hours Monday with uptick in wswly flow/gusts. Minor/very low chance shra Monday afternoon appears to be too low for inclusion at this time. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Murphy SHORT TERM...Murphy LONG TERM...Murphy AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 4:19 AM EDT, 16 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 419 AM EDT Sun May 28 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-290830- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 419 AM EDT Sun May 28 2017 /319 AM CDT Sun May 28 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are likely today, mainly in the afternoon. Scattered severe storms with damaging winds and large hail are possible this afternoon. The storms may also contain locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms Monday afternoon and Friday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-290830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 419 AM EDT Sun May 28 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely today, mainly in the early afternoon. Storms may contain gale force wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms Monday afternoon and Friday. Severe storms are not expected. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, May 28, 7:12 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
712 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 3 N LINCOLNVILLE 40.80N 85.67W
05/28/2017 M1.00 INCH WABASH IN TRAINED SPOTTER
&&
CRLocal storm report, May 28, 7:33 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
733 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 2 WNW MAJENICA 40.78N 85.49W
05/28/2017 M0.75 INCH HUNTINGTON IN TRAINED SPOTTER
&&
CRLocal storm report, May 28, 7:58 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
758 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HEAVY RAIN 3 E ROANN 40.92N 85.87W
05/28/2017 M3.00 INCH WABASH IN FIRE DEPT/RESCUE
&&
CRSpecial weather statement, May 28, 8:05 PM EDT, 31 minutes before
Special Weather Statement National Weather Service Northern Indiana 805 PM EDT SUN MAY 28 2017 INZ026-027-034-290030- Jay-Adams-Wells- 805 PM EDT SUN MAY 28 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WELLS...ADAMS AND NORTHEASTERN JAY COUNTIES... At 805 PM EDT, a strong thunderstorm was located near Berne, moving east at 40 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Bluffton, Berne, Geneva, Monroe, Nottingham, Bryant, Vera Cruz, Trinity, Craigville, Ceylon, Reiffsburg, Petroleum, Linn Grove, Domestic, New Corydon and Pleasant Mills. The National Weather Service and local Emergency Management will continue to closely monitor the situation. If you observe a funnel cloud, stay calm and seek shelter in a sturdy building until the funnel cloud has passed or dissipated. Please report any funnel cloud sightings to the Northern Indiana National Weather Service via Law Enforcement or Social Media. LAT...LON 4057 8519 4078 8514 4080 8480 4050 8480 TIME...MOT...LOC 0005Z 282DEG 36KT 4068 8504 PBM
Local storm report, May 28, 8:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
831 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 N FORT WAYNE 41.08N 85.14W
05/28/2017 M0.25 INCH ALLEN IN PUBLIC
PEA SIZED HAIL COVERING THE ROAD.
&&
CRSpecial weather statement, May 28, 8:31 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
831 PM EDT SUN MAY 28 2017
INZ018-290115-
Allen-
831 PM EDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT ALLEN COUNTY...
At 831 PM EDT, a strong thunderstorm was located near Fort Wayne,
moving east at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Fort Wayne, New Haven, Woodburn, Monroeville, Grabill, Aboite,
Leo-cedarville, Nine Mile, Harlan, Edgerton In Allen County, Hessen
Cassel, Wallen, Zulu, Maples, Cuba, Arcola, Tillman, Rolling Hills,
Townley and Lake Everett.
This includes the following highways...
INTERSTATE 469 between MILE MARKERs 9 and 30.
INTERSTATE 69 IN INDIANA between MILE MARKERs 297 and 317.
LAT...LON 4096 8533 4118 8533 4118 8531 4119 8531
4124 8481 4097 8480
TIME...MOT...LOC 0031Z 263DEG 26KT 4106 8525
PBMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:05 PM EDT | Special Weather Statement | IWX | Adams | 25 min |
| May 28, 8:31 PM EDT | Special Weather Statement | IWX | Allen | 44 min |
| May 28, 8:40 PM EDT | River Flood Warning | IWX | Allen, Huntington, Wabash | 39 hr |
| May 29, 12:08 AM EDT | River Flood Warning | IWX | Cass, Miami, Wabash | 42 hr |
| May 29, 7:27 PM EDT | Special Weather Statement | IWX | Elkhart | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.